Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 2, NWS Elko, NV

January 8, 20244 counties in Nevada

NWS Elko, NV issued this wind advisory at Jan 8, 2024, 1:26 PM PST for 4 counties in Nevada. It took effect at Jan 9, 2024, 10:00 AM PST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 1:26 PM PST (21:26 UTC)
In effect from
Jan 9, 2024, 10:00 AM PST
Expired
Jan 10, 2024, 10:00 PM PST
In force
36 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS75 KLKN 082126
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
126 PM PST Mon Jan 8 2024

NVZ030-033-036>039-091230-
/O.NEW.KLKN.WI.Y.0002.240109T1800Z-240110T0600Z/
Humboldt County-Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
West Wendover, Argenta, Battle Mountain, Crescent Valley, 
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, 
Spring Creek, Ruby Lake, and Oasis
126 PM PST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Humboldt County, Southeastern Elko County, Northern 
  Lander County and Northern Eureka County, Southern Lander 
  County and Southern Eureka County, Southwest Elko County and 
  South Central Elko County.

* WHEN...From 10 AM to 10 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Areas of blowing snow and reduced
  visibility are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
6 follow-up statements
294 
WWUS75 KLKN 090940
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
140 AM PST Tue Jan 9 2024

NVZ030-033-036>039-100045-
/O.CON.KLKN.WI.Y.0002.240109T1800Z-240110T0600Z/
Humboldt County-Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
West Wendover, Argenta, Battle Mountain, Crescent Valley, 
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, 
Spring Creek, Ruby Lake, and Oasis
140 AM PST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Humboldt County, Southeastern Elko County, Northern 
  Lander County and Northern Eureka County, Southern Lander 
  County and Southern Eureka County, Southwest Elko County and 
  South Central Elko County.

* WHEN...From 10 AM to 10 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Areas of blowing snow and reduced
  visibility are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
503 
WWUS75 KLKN 092157
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
157 PM PST Tue Jan 9 2024

NVZ033-101300-
/O.EXT.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/
Southeastern Elko County-
Including the city of West Wendover
157 PM PST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Southeastern Elko County.

* WHEN...Until 10 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Winds will diminish slightly tonight before
  increasing again Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ030-036>039-100600-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-240110T0600Z/
Humboldt County-Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, 
Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, 
Ruby Lake, and Oasis
157 PM PST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Humboldt County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County, Southwest Elko County and South Central Elko County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
475 
WWUS75 KLKN 100555
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
955 PM PST Tue Jan 9 2024

NVZ030-036>039-100700-
/O.EXP.KLKN.WI.Y.0002.000000T0000Z-240110T0600Z/
Humboldt County-Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Argenta, Battle Mountain, Crescent Valley, Beowawe, Dunphy, 
Emigrant Pass, Palisade, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek, 
Ruby Lake, and Oasis
955 PM PST Tue Jan 9 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have decreased to below advisory thresholds. Some gusts to
25 mph are possible during the overnight but the threat for strong
winds has ended. Therefore the advisory is being allowed to
expire.

$$

NVZ033-102100-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/
Southeastern Elko County-
Including the city of West Wendover
955 PM PST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southeastern Elko County.

* WHEN...Until 10 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
713 
WWUS75 KLKN 101017
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
217 AM PST Wed Jan 10 2024

NVZ033-110130-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/
Southeastern Elko County-
Including the city of West Wendover
217 AM PST Wed Jan 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southeastern Elko County.

* WHEN...Until 10 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Wins during the overnight hours remain
  lighter, but quickly return to advisory level by the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
572 
WWUS75 KLKN 102205
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
205 PM PST Wed Jan 10 2024

NVZ033-110600-
/O.CON.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/
Southeastern Elko County-
Including the city of West Wendover
205 PM PST Wed Jan 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southeastern Elko County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

* ADDITIONAL DETAILS...Gusty winds could cause areas of blowing
  snow and reductions in visibility. Conditions will improve 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
887 
WWUS75 KLKN 110543
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
943 PM PST Wed Jan 10 2024

NVZ033-110645-
/O.EXP.KLKN.WI.Y.0002.000000T0000Z-240111T0600Z/
Southeastern Elko County-
Including the city of West Wendover
943 PM PST Wed Jan 10 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

With winds diminishing across southeast Elko county this evening,
the wind advisory is being allowed to expire at 10pm.

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 5:21 AM PST, 8 hours 5 minutes earlier.

Area forecast discussion, Jan 8, 5:21 AM PST, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
521 AM PST Mon Jan 8 2024

.SYNOPSIS...A short break in recent activity is in store for most
of the forecast area today with some light snow showers clipping
areas north of the I 80 corridor. Back to back surges of activity
come Tuesday and Wednesday, bringing snow showers that are more
widespread in coverage coupled with impressively strong winds. The
greatest impact will be to any road travel from blowing and
drifting snow, and periods of reduced visibility. In general, the
weather this week really fits the season.

&&

.SHORT TERM...Today through early Wednesday morning

Some very isolated patches of fog in lower valleys, mainly in
Humboldt County, are reflected in automated obs this morning, and
anyone driving thru should use caution if encountering pockets of
reduced visibility. Otherwise, mainly dry conditions today and
cold temperatures with afternoon highs in the 20s and low
30s.Cloud cover should help to keep tonights overnight lows
comparatively "warmer" than recent, but we will still be cold in
the single digits and teens.

Tomorrow early morning sees a push of snowfall and strong winds,
arriving to northern portions of the CWA early morning and
spreading southward. Overall snowfall amounts aren't impressive on
their own with most of the area seeing up to 2 inches of snowfall
by tomorrow night. The only areas slated for higher totals are the
mid to higher elevations of Elko County where roughly 3 to 7
inches are forecast, depending on your elevation. What makes this
push of activity noteworthy is the wind that comes through with
the snowfall. Widespread sustained winds of 20 to 25 mph are going
to blow the snow around easily, leading to blowing/drifting snow
on roads as well as periods of reduced visibility. Travel is going
to be undesirable, especially with a crosswind along north-south
oriented roads such as US 93. A short lull in snowfall and wind
comes during the overnight hours into early Wednesday morning, but
the window for quieter conditions is so small, for some in
northern Nevada it won't seem like there are two separate pushes
of activity.

.LONG TERM...Wednesday through Monday

Wednesday into Thursday morning will see the next trough that
will move across NV, but not before splitting into two pieces over
the Pacific northwest. The northern portion will move east into
the Canadian plains, while the southern portion will have a closed
low move SE into southern Idaho. Models have been trending
stronger with this system overall as both the ECMWF and GFS show a
deep closed low over the Snake river plain. Although, there are
still differences with timing and strength of the system, with the
ECMWF being slightly stronger/deeper than the GFS with respect to
the southern trough/low. The GFS wants to keep the northern
trough dominant which would steal some energy from the southern
trough which could mean lesser impacts to the Silver state.
Looking at other model suites both the NBM and CMC are favoring
the EC solutions, meaning probabilities for significant snows are
increasing. For now this system may deliver another 1” to 5” for
the valleys and 6” to 12”+ for the mountain ranges. With models
showing a strong dynamic system and a low close by, strong winds
will be possible across much of northern NV both ahead of and
behind the cold front. SW winds of 15 to 25 MPH with gusts of 35
MPH, will give way to NW winds of 20 to 30 MPH with gusts up to
45+ MPH. These wind bring a risk of blowing/drifting of snow, and
significant reductions to visibility at times, with blizzard
conditions possible, especially in areas on the lee sides of
mountain ranges. For Thursday evening and Friday, isolated to
scattered light snow showers will be possible across the area with
weak instability will persist in the northerly flow aloft.
Attention will turn to the next trough Saturday and Sunday. Models
have come into better agreement, but differences still remain as
to strength and timing of the troughs. Both the ECMWF and GFS show
a strong trough with a closed low moving onshore Saturday
morning. The GFS shows the low over Oregon moving SE across
western Nevada. The ECMWF has the low tracking into northern
California, tracking SE down the central valley into southern
California. Another key difference is timing, the GFS is quicker
with the trough departing into the four corners region by Sunday
evening. The EC keeps the trough around through Monday afternoon
before it is absorbed by a strong Arctic low dropping south over
the Northern Rockies. Given the remaining uncertainty, have not
made any major changes to forecast snow accumulations with the
valleys seeing another 1” to 4”, and the mountain seeing an
additional 4” to 10” possible.
Temperatures and Winds: Temperatures will start around average,
but will drop below normal by the weekend given the active
weather. Highs will start in the upper 20s to upper 30s through
Thursday, dropping into the low 20s to low 30s for the weekend.
Lows will start in the low teens to low 20s through Thursday then
dropping into the low single digits to mid teens for the weekend.
Winds will be elevated throughout the week, as periods of SW winds
followed by the passage of cold fronts by NW winds as each system
moves through. SW winds of 10 to 25 MPH with gusts up to 35 MPH
followed by NW winds of 25 to 35 MPH with gusts up to 45 MPH.

&&

.AVIATION...VFR conditions at all terminals. Mostly clear skies
before sunrise. Clouds spread in from west to east this morning
and through this afternoon, however all terminals are expected to
be dry today and tonight.

&&

.LKN Watches/Warnings/Advisories...
Winter Storm Watch from Tuesday morning through Wednesday
afternoon Northern Elko County...Ruby Mountains and East
Humboldt Range.

&&

84/98/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:25 AM PSTWinter Storm WatchLKNElko, White Pine10 hr
Jan 8, 1:25 PM PSTWinter Storm WarningLKNElko, White Pine25 hr
Jan 8, 1:25 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine63 hr

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.